Pain in kidney area

Does anyone else get pain in the kidney area when reducing their prednisolone? I've been through loads of tests to try to get to the bottom of what was thought to be kidney pain but someone mentioned it might actually be my adrenal glands causing the issue. I know your adrenal glands can shut down after long term steroid use. Eventually when reducing pred I was told you get to the point where the amount you take in the form of pred isn't enough so the adrenal glands have to start making the hormones you need. Could this be causing the pain? my adrenal glands trying to work again? Are there any tests you can do?

I'm desperate to get to the bottom of this especially as the only other option is to use painkillers long term. I have trouble finding painkillers wich don't make my chest bad & don't really want to have to take any more meds long term.

Hope someone can help!

Many thanks


3 Replies

  • The adrenals are parked just above the kidneys..........................????

  • hi rabbit

    Kate is right the adrenals do sit just above your kidneys. I had excrutiating pain in my 'kidneys' back in 2005 and spent an entire 7 months in and out of hospital with extreme nausea weight loss and this terrible pain. I tried everything for the pain and ended up on a cocktail of painkillers including morphine sub cut every 2 hours. I had lost an extreme amount of weight in just a few months (about 4 stone in total) and was given tube feed and build up drinks due to being so unwell.

    Anyways because of this they tested my costisol levels. The adrenal glands have problems making costisol sometimes after prolonged steroid use. This can cause some horrendous symptoms but it requires you to be seen by an endocrinologist and some blood tests in particular a synacthan test where they see how well your adrenals can react to produce costisol! I was diagnosed in 2006 and have been on steroid replacement since-meaning that i take pred when necessary at whatever dosage is necessary but take hydrocortisone alongside it for the adrenal suppression.

    If i can help you further rabbit let me know ive been there and if it is that causing your pain it can be very hard for drs to pick it up-it took several months for me to get an official diagnosis.

    Take care lv kat Xx

  • Update

    Many thanks, seen GP today and have been refered onto an endocrinlogist. Was told it was rare for the adrenal to cause pain like I have but in the absence of anything else to try my GP is prepared to refer me. ~Only problem was it might be a renal specialist I need instead but I'll see what the endo doctor says first.

    I'm hoping that this will give me an answer especially as the side effects from the pred seem to be getting more noticeable and troublesome. Been having trouble getting back down to my normal maintenance dose which might be something to do with it. Wish there was something which would control my chest without the horrible other effects.

    Once again thanks for all your help


You may also like...